Illinois, 2021

Damaging Wind in Illinois, June 24, 2021

June 24, 2021 · NWS ILX · 1 event in 1 county or zone

An upper-level disturbance interacting with a slowly approaching warm front triggered clusters of showers and thunderstorms across central Illinois during the evening of June 24th into the early morning hours of June 25th. with isolated amounts in excess of 3 inches.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

An upper-level disturbance interacting with a slowly approaching warm front triggered clusters of showers and thunderstorms across central Illinois during the evening of June 24th into the early morning hours of June 25th. Widespread rainfall of 1 and a half to 2 and a half inches occurred...with isolated amounts in excess of 3 inches. One of the thunderstorm cells produced wind gusts of around 60mph, which caused minor damage in the town of Lowder in Sangamon County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jun 24, 5:52 PM CST, 1 hour 28 minutes earlier.

Area forecast discussion, Jun 24, 5:52 PM CST, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
652 PM CDT Thu Jun 24 2021

.SYNOPSIS...
Issued at 319 PM CDT Thu Jun 24 2021

Several rounds of storms are expected over the next 36 hours
across central Illinois, resulting in the potential of 3 to 5
inches of rainfall and possible flash flooding. Overnight lows
will be in the lower 70s with highs on Friday in the lower to
middle 80s.

&&

.SHORT TERM...(This evening through Friday night)
ISSUED AT 319 PM CDT Thu Jun 24 2021

Storms across the eastern part of the CWA will continue to move
east and wain through the rest of the afternoon and into the
evening. Then a lull in the precip is expected across the area.
However, another round of precip/storms is expected to develop
tonight out west and then move toward central IL during the late
evening to overnight hours. HiRes models have different solutions
but all do bring a decent amount of rainfall to the area during
the overnight hours. Additional rainfall is possible Friday and
again Friday night as 2-3 more rounds of storms could develop
over the area or move into the area. Due to the area getting
multiple rounds of storms over the next 36 hours, A flash flood
watch has been issued for most of the area, mainly north of the
I-70 corridor, for tonight through Friday night.

Highs tomorrow should be in the middle 80s with overnight lows in
the lower 70s.

.LONG TERM...(Saturday through Thursday)
ISSUED AT 319 PM CDT Thu Jun 24 2021

The chance of showers and storms will continue through the
extended period as southwest flow returns to the area for at least
the first half of next week. Both long term models are currently
indicating this so due to the agreement, confidence is higher than
normal for an extended forecast.

Temps at the beginning will be quite warm, starting off in the mid
to upper 80s across the area. Then temps will slightly cool for
the rest of the extended period, with mid 80s common across the
area. Overnight lows should start in the lower 70s but then drop
into the upper 60s for the last half of the period.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 625 PM CDT Thu Jun 24 2021

PIA/SPI/BMI:
While initial thunderstorm coverage will be scattered, the idea
is for it to become more widespread by 03z. Latest satellite and
radar trends seem to coincide poorly with our short- term models,
but TSRA will become likely between 03z-09z. Cigs will largely
stay in the MVFR range during this TAF period, even as
thunderstorm activity wanes by 12-15z Friday.

Winds will predominately blow from southwest to northeast with
sustained speeds between 10-15 kts and occasional gusts between
25-30 kts within heavier showers and thunderstorms.

DEC/CMI:
Higher thunderstorm coverage will move in by 06z, with TSRA
becoming likely between 06z-12z. Cigs will be VFR prior to that
time frame, with MVFR cigs becoming the predominate ceiling for
the remainder of the TAF period, even as thunderstorm activity
wanes by 15z Friday.

Winds will predominately blow from southwest to northeast with
sustained speeds between 10-15 kts and occasional gusts between
25-30 kts within heavier showers and thunderstorms.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Saturday morning for ILZ027>031-
036>038-040>057-061.

&&

SYNOPSIS...Auten
SHORT TERM...Auten
LONG TERM...Auten
AVIATION...MJA
Hazardous weather outlook, Jun 24, 2:40 PM CST, 4 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
340 PM CDT Thu Jun 24 2021

ILZ027>031-036>038-040>057-061-252045-
Cass-Champaign-Christian-Coles-De Witt-Douglas-Edgar-Fulton-Knox-
Logan-Macon-Marshall-Mason-McLean-Menard-Morgan-Moultrie-Peoria-
Piatt-Sangamon-Schuyler-Scott-Shelby-Stark-Tazewell-Vermilion-
Woodford-
340 PM CDT Thu Jun 24 2021

...FLASH FLOOD WATCH IN EFFECT FROM 7 PM CDT THIS EVENING THROUGH
SATURDAY MORNING...

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and west central Illinois.

.DAY ONE...TONIGHT...

Strong to severe storms are possible tonight. Damaging wind
gusts, large hail, and flash flooding are the primary threats.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

Another round of strong to severe thunderstorms is possible late
Friday afternoon into Friday night. Damaging wind gusts, large
hail, and flash flooding are the main threats.

Heavy rainfall remains a concern through the upcoming weekend.
The latest indications suggest rainfall totals of 3 to 6 inches
north of I-70 tonight through Sunday. This could lead to
significant rises on area rivers, creeks, and streams as well as
produce flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight.

ILZ062-063-066>068-071>073-252045-
Clark-Clay-Crawford-Cumberland-Effingham-Jasper-Lawrence-Richland-
340 PM CDT Thu Jun 24 2021

This Hazardous Weather Outlook is for portions of east central
Illinois and southeast Illinois.

.DAY ONE...TONIGHT...

Strong to isolated severe storms are possible across southeast IL
tonight. Primary threats will be gusty winds and heavy rainfall.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

A round of strong to severe thunderstorms are possible late
Friday afternoon into Friday night. Damaging wind gusts, large
hail, and locally heavy rainfall are the main threats.

Periods of showers and storms will occur going into this weekend
with rainfall amounts up to 2 inches possible south of I-70
tonight through Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be need tonight.

NMB

In the hours before

Local storm report, Jun 24, 3:42 PM CST, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
442 PM CDT THU JUN 24 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0412 PM     HEAVY RAIN       TUSCOLA                 39.80N 88.28W
06/24/2021  M2.04 INCH       DOUGLAS            IL   MESONET

            RAINFALL SINCE 120PM LOCAL TIME. SWOP
            REPORT.

0415 PM     HEAVY RAIN       1 SW CHAMPAIGN          40.10N 88.28W
06/24/2021  M1.25 INCH       CHAMPAIGN          IL   PUBLIC

            TOTAL FROM RAINFALL BETWEEN 130PM TO 415PM
            LOCAL TIME.

0400 PM     HEAVY RAIN       DECATUR AIRPORT         39.83N 88.86W
06/24/2021  M1.09 INCH       MACON              IL   ASOS

            DAILY TOTAL AS OF 4PM LOCAL TIME.

0400 PM     HEAVY RAIN       WILLARD AIRPORT         40.04N 88.28W
06/24/2021  M1.09 INCH       CHAMPAIGN          IL   ASOS

            DAILY TOTAL AS OF 4PM LOCAL TIME.

&&

ERWIN
Local storm report, Jun 24, 3:56 PM CST, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LINCOLN IL
456 PM CDT THU JUN 24 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     HEAVY RAIN       2 SE LE ROY             40.33N 88.73W
06/24/2021  M3.50 INCH       MCLEAN             IL   TRAINED SPOTTER

            REPORT RELAYED BY EMERGENCY MANAGER.

0412 PM     HEAVY RAIN       TUSCOLA                 39.80N 88.28W
06/24/2021  M2.04 INCH       DOUGLAS            IL   MESONET

            RAINFALL SINCE 120PM LOCAL TIME. SWOP
            REPORT.

1252 PM     HEAVY RAIN       LEWISTOWN               40.40N 90.16W
06/24/2021  M1.77 INCH       FULTON             IL   PUBLIC

0200 PM     HEAVY RAIN       4 S BONDVILLE           40.05N 88.37W
06/24/2021  M1.62 INCH       CHAMPAIGN          IL   MESONET

            MESONET STATION BNDI2 UI BONDVILLE CHAMPAIGN
            9 SW IL US.

0200 PM     HEAVY RAIN       LANE                    40.12N 88.86W
06/24/2021  M1.59 INCH       DE WITT            IL   MESONET

            MESONET STATION DW4369 LANE.

0240 PM     HEAVY RAIN       LE ROY                  40.35N 88.76W
06/24/2021  M1.40 INCH       MCLEAN             IL   TRAINED SPOTTER

            REPORT RELAYED BY EMERGENCY MANAGER.

0415 PM     HEAVY RAIN       1 SW CHAMPAIGN          40.10N 88.28W
06/24/2021  M1.25 INCH       CHAMPAIGN          IL   PUBLIC

            TOTAL FROM RAINFALL BETWEEN 130PM TO 415PM
            LOCAL TIME.

0400 PM     HEAVY RAIN       WILLARD AIRPORT         40.04N 88.28W
06/24/2021  M1.09 INCH       CHAMPAIGN          IL   ASOS

            DAILY TOTAL AS OF 4PM LOCAL TIME.

0400 PM     HEAVY RAIN       DECATUR AIRPORT         39.83N 88.86W
06/24/2021  M1.09 INCH       MACON              IL   ASOS

            DAILY TOTAL AS OF 4PM LOCAL TIME.

0330 PM     HEAVY RAIN       2 ENE URBANA            40.12N 88.17W
06/24/2021  M1.05 INCH       CHAMPAIGN          IL   MESONET

            SWOP REPORT.

0208 PM     HEAVY RAIN       3 E SOUTH PEKIN         40.49N 89.60W
06/24/2021  M1.03 INCH       TAZEWELL           IL   MESONET

            MESONET STATION FW1256 PEKIN.

0208 PM     HEAVY RAIN       1 ESE MORTON            40.60N 89.44W
06/24/2021  M1.02 INCH       TAZEWELL           IL   MESONET

            MESONET STATION FW5169 MORTON.

&&

ERWIN
Local storm report, Jun 24, 5:34 PM CST, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
634 PM CDT THU JUN 24 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HEAVY RAIN       NEWMAN                  39.80N 87.98W
06/24/2021  M2.00 INCH       DOUGLAS            IL   COCORAHS

            TOTAL AS OF 6PM LOCAL TIME.

0400 PM     HEAVY RAIN       2 E BLOOMINGTON         40.50N 88.93W
06/24/2021  M1.29 INCH       MCLEAN             IL   NWS EMPLOYEE

            RAINFALL TOTAL BETWEEN 11AM AND 4PM. MOST OF
            THE RAIN FELL BETWEEN 11AM AND 2PM.

&&

ERWIN
Local storm report, Jun 24, 6:43 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
743 PM CDT THU JUN 24 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HEAVY RAIN       ARTHUR                  39.72N 88.47W
06/24/2021  M1.80 INCH       DOUGLAS            IL   MESONET

            RAINFALL BETWEEN 1PM AND 7PM LOCAL TIME.
            SWOP REPORT.

0710 PM     HEAVY RAIN       WINCHESTER              39.63N 90.45W
06/24/2021  M1.26 INCH       SCOTT              IL   MESONET

            MESONET STATION EW0975 WINCHESTER.

&&

ERWIN
Special weather statement, Jun 24, 6:56 PM CST, 24 minutes before
Special Weather Statement
National Weather Service Lincoln IL
756 PM CDT Thu Jun 24 2021

ILZ050-051-250145-
Sangamon-Morgan-
756 PM CDT Thu Jun 24 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SANGAMON AND
SOUTHEASTERN MORGAN COUNTIES UNTIL 845 PM CDT...

At 756 PM CDT, Doppler radar was tracking a strong thunderstorm near
Palmyra, or 11 miles west of Virden, moving northeast at 15 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Chatham, Auburn, Waverly, Divernon, Loami, Thayer, Curran, Glenarm
and Lowder.

This includes the following highways...
 Interstate 55 between mile markers 78 and 84.
 Interstate 72 between mile markers 88 and 91.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3978 8978 3956 8958 3952 8968 3952 9011
      3954 9013
TIME...MOT...LOC 0056Z 234DEG 15KT 3951 8999

MJA
Local storm report, Jun 24, 6:58 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LINCOLN IL
758 PM CDT THU JUN 24 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     HEAVY RAIN       2 SE LE ROY             40.33N 88.73W
06/24/2021  M3.50 INCH       MCLEAN             IL   TRAINED SPOTTER

            REPORT RELAYED BY EMERGENCY MANAGER.

0412 PM     HEAVY RAIN       TUSCOLA                 39.80N 88.28W
06/24/2021  M2.04 INCH       DOUGLAS            IL   MESONET

            RAINFALL SINCE 120PM LOCAL TIME. SWOP
            REPORT.

0600 PM     HEAVY RAIN       NEWMAN                  39.80N 87.98W
06/24/2021  M2.00 INCH       DOUGLAS            IL   COCORAHS

            TOTAL AS OF 6PM LOCAL TIME.

0700 PM     HEAVY RAIN       ARTHUR                  39.72N 88.47W
06/24/2021  M1.80 INCH       DOUGLAS            IL   MESONET

            RAINFALL BETWEEN 1PM AND 7PM LOCAL TIME.
            SWOP REPORT.

1252 PM     HEAVY RAIN       LEWISTOWN               40.40N 90.16W
06/24/2021  M1.77 INCH       FULTON             IL   PUBLIC

0200 PM     HEAVY RAIN       4 S BONDVILLE           40.05N 88.37W
06/24/2021  M1.62 INCH       CHAMPAIGN          IL   MESONET

            MESONET STATION BNDI2 UI BONDVILLE CHAMPAIGN
            9 SW IL US.

0200 PM     HEAVY RAIN       LANE                    40.12N 88.86W
06/24/2021  M1.59 INCH       DE WITT            IL   MESONET

            MESONET STATION DW4369 LANE.

0240 PM     HEAVY RAIN       LE ROY                  40.35N 88.76W
06/24/2021  M1.40 INCH       MCLEAN             IL   TRAINED SPOTTER

            REPORT RELAYED BY EMERGENCY MANAGER.

0400 PM     HEAVY RAIN       2 E BLOOMINGTON         40.50N 88.93W
06/24/2021  M1.29 INCH       MCLEAN             IL   NWS EMPLOYEE

            RAINFALL TOTAL BETWEEN 11AM AND 4PM. MOST OF
            THE RAIN FELL BETWEEN 11AM AND 2PM.

0710 PM     HEAVY RAIN       WINCHESTER              39.63N 90.45W
06/24/2021  M1.26 INCH       SCOTT              IL   MESONET

            MESONET STATION EW0975 WINCHESTER.

0415 PM     HEAVY RAIN       1 SW CHAMPAIGN          40.10N 88.28W
06/24/2021  M1.25 INCH       CHAMPAIGN          IL   PUBLIC

            TOTAL FROM RAINFALL BETWEEN 130PM TO 415PM
            LOCAL TIME.

0400 PM     HEAVY RAIN       DECATUR AIRPORT         39.83N 88.86W
06/24/2021  M1.09 INCH       MACON              IL   ASOS

            DAILY TOTAL AS OF 4PM LOCAL TIME.

0400 PM     HEAVY RAIN       WILLARD AIRPORT         40.04N 88.28W
06/24/2021  M1.09 INCH       CHAMPAIGN          IL   ASOS

            DAILY TOTAL AS OF 4PM LOCAL TIME.

0208 PM     HEAVY RAIN       3 E SOUTH PEKIN         40.49N 89.60W
06/24/2021  M1.03 INCH       TAZEWELL           IL   MESONET

            MESONET STATION FW1256 PEKIN.

0208 PM     HEAVY RAIN       1 ESE MORTON            40.60N 89.44W
06/24/2021  M1.02 INCH       TAZEWELL           IL   MESONET

            MESONET STATION FW5169 MORTON.

&&

ERWIN

The radar

The Lincoln radar (KILX), 80 km away, was scanning. The volume nearest the first event began at 01:23 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sangamon

When
June 24, 7:20 PM CST to 7:25 PM CST
Where
Sangamon County, Lowder
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.550, -89.850

Wind damage occurred to a few trees, a flag pole, and house shingles and siding.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2021Every state in 2021This day in weather historyWarnings in Illinois, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 959867.